Pain Home > Lorcet and Constipation
A number of side effects could potentially occur with Lorcet, and constipation appears to be one of them. People who only take the medication occasionally may not develop this side effect, but most people taking Lorcet do develop some degree of constipation. If you are taking Lorcet and constipation becomes a problem, a stimulant laxative may be the best treatment option.
Lorcet® (hydrocodone/APAP) is a prescription pain medication. Along with acetaminophen (also known as Tylenol® and often abbreviated as "APAP"), Lorcet also contains hydrocodone, an opiate narcotic. As a narcotic, hydrocodone is very likely to cause constipation. Although you may avoid this side effect if you take Lorcet for just a few days (or if you only take it occasionally), most people who take the drug will develop some degree of constipation.
Although non-drug treatments for constipation (such as exercise and increased fiber and water intake) may help a little, a laxative is usually necessary to prevent and treat constipation due to Lorcet. Although stool softeners, such as docusate (Colace® and others), may provide some relief, stimulant laxatives are typically necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (be sure to mention that you are taking Lorcet).
The use of laxatives to prevent and treat constipation due to Lorcet is extremely important in some situations, such as after a heart attack or after delivering a baby. In these situations, constipation can be extremely painful (after having a baby) and even life-threatening (after having a heart attack -- when straining should be avoided).